Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 29, NWS Goodland, KS

May 18, 2010Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at May 18, 2010, 7:53 PM MDT for Cheyenne County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 7:53 PM MDT (01:53 UTC)
Expired
May 18, 2010, 8:18 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:41 PM MDTTornado WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WFUS53 KGLD 190153
TORGLD
COC017-190300-
/O.NEW.KGLD.TO.W.0029.100519T0153Z-100519T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 900 PM MDT

* AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 13 MILES SOUTH OF FIRSTVIEW...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE WELLS AND ARAPAHOE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3885 10244 3886 10205 3877 10205 3861 10217
      3861 10270
TIME...MOT...LOC 0153Z 236DEG 22KT 3864 10247

$$

/ROBINSON
2 follow-up statements
906 
WWUS53 KGLD 190200
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE MAY 18 2010

COC017-190300-
/O.CON.KGLD.TO.W.0029.000000T0000Z-100519T0300Z/
CHEYENNE CO-
800 PM MDT TUE MAY 18 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CHEYENNE
COUNTY UNTIL 900 PM MDT...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 12 MILES SOUTH OF CHEYENNE WELLS...AND WAS MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHEYENNE WELLS AND ARAPAHOE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3885 10244 3886 10205 3877 10205 3861 10217
      3861 10270
TIME...MOT...LOC 0200Z 236DEG 22KT 3866 10242

$$

/ROBINSON
016 
WWUS53 KGLD 190218
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT TUE MAY 18 2010

COC017-190228-
/O.CAN.KGLD.TO.W.0029.000000T0000Z-100519T0300Z/
CHEYENNE CO-
818 PM MDT TUE MAY 18 2010

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.

...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3885 10244 3886 10205 3877 10205 3861 10217
      3861 10270
TIME...MOT...LOC 0218Z 236DEG 22KT 3872 10230

$$

/ROBINSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 4:47 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 18, 4:47 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE MAY 18 2010

.DISCUSSION...
1156 AM MDT TUE MAY 18 2010

A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO
CONTINUE MOVING EAST WHILE EMERGING OVER THE CENTRAL HIGH PLAINS
LATE WEDNESDAY. STRONG LARGE SCALE FORCING FOR ASCENT WILL ARRIVE
OVERNIGHT SUPPORTING WIDESPREAD TSRA ALONG NOSE OF LLJ. PLENTY OF
AVAILABLE MOISTURE WITH PWATS ~200% OF NORMAL SUPPORTING SOME
POCKETS OF HEAVY RAIN IN ADDITION TO HAILERS. MAINTAINED HIGH POPS
THROUGH WED NIGHT AS H5 LOW TRANSLATES OVER THE AREA. TRENDED POPS
DOWN AFTER 18Z THU AS LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS
ACROSS THE AREA AS THE MID/UPPER TROUGH MOVES INTO THE MIDDLE
MISSISSIPPI VALLEY AREA. RISING TEMPS/DRY CONDITIONS ARE ON TAP FRI
AS MID/UPPER RIDGE AMPLIFIES ACROSS THE GREAT PLAINS.

SAT-TUE...AT THE START OF THE PERIOD, SEASONABLY WARM CONDITIONS ARE
EXPECTED WITH SFC CYCLOGENESIS PROGGED ACROSS EASTERN COLORADO.
H85-H7 THERMAL RIDGE SUPPORTS MAXIMUM VALUES IN THE UPPER
80S/POSSIBLY REACHING 90. WARM H7 TEMPS SHOULD PRECLUDE DEEP MOIST
CONVECTION AND REMOVED AFTERNOON/EVENING MENTION FROM PREVIOUS
FORECAST.

SUN-TUE...A LONGWAVE TROUGH IS PROGGED TO REMAIN ACROSS MUCH OF THE
WEST THROUGH THE PERIOD WITH SSW MID/UPPER FLOW PROGGED ACROSS THE
CENTRAL HIGH PLAINS. THIS APPEARS TO BE A FAVORABLE PATTERN FOR DEEP
MOIST CONVECTION AND PERIODS OF SEVERE WEATHER AND GENERALLY
FOLLOWED THE PREVIOUS THEME WITH DIURNAL TSRA.

&&

.AVIATION...
447 PM MDT TUE MAY 18 2010

FOR 00Z TAFS...DIFFICULT TO TIME THUNDERSTORMS THIS EVENING. THE RUC
INDICATES STORMS SHOULD START IMPACTING BOTH KGLD AND KMCK BY 03Z.
AS THE UPPER LOW CONTINUES TO BEAR DOWN ON NORTHWEST KANSAS
OVERNIGHT...MORE WIDESPREAD SHOWERS AND STORMS WILL BRING MVFR AND
IFR CONDITIONS TO BOTH SITES WHICH SHOULD PERSIST THROUGH MOST OF
THIS TAF PERIOD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 18, 10:29 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT TUE MAY 18 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1029 AM MDT TUE MAY 18 2010 /1129 AM CDT TUE MAY 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IN EXCESS OF GOLFBALL
SIZE...DAMAGING WINDS AND TORNADOES ARE POSSIBLE THIS AFTERNOON
THROUGH THE EARLY EVENING ALONG AND WEST OF A YUMA TO TRIBUNE
LINE.

STORMS WILL SPREAD ACROSS THE REST OF THE AREA OVERNIGHT WITH THE
THREAT TRANSITIONING TO LARGE HAIL AND HEAVY RAIN OVERNIGHT.

THE HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING IN AREAS SUCH
AS GOVE...LOGAN...SHERIDAN AND GRAHAM COUNTIES WHERE SOME HEAVY
RAIN FELL SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY
ALONG AND SOUTH OF INTERSTATE 70 AS A STRONG LOW PRESSURE SYSTEM
MOVES OVER THE AREA. LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE
PRIMARY THREATS. THE GREATEST THREAT FOR LOCALLY HEAVY RAIN WILL
CONTINUE GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND
AND GOVE KANSAS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND THROUGH THE
BEGINNING OF THE WEEK AS A LARGE STORM SYSTEM DEVELOPS OVER THE
ROCKIES...BRINGING THE THREAT FOR MORE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT ALONG AND WEST OF A YUMA TO
TRIBUNE LINE.

In the hours before

Local storm report, May 18, 6:50 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FUNNEL CLOUD     12 N FIRSTVIEW          39.00N 102.56W
05/18/2010                   CHEYENNE           CO   TRAINED SPOTTER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:44 PM MDTTornado WarningGLDCheyenne, Kit Carson39 min
May 18, 6:58 PM MDTTornado WarningGLDCheyenne12 min
May 18, 7:07 PM MDTTornado WarningGLDCheyenne38 min
May 18, 7:20 PM MDTTornado WarningGLDCheyenne55 min
May 18, 7:30 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
May 18, 8:16 PM MDTSevere Thunderstorm WarningGLDKit Carson15 min
May 18, 8:26 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
May 19, 9:13 AM MDTAreal Flood WarningGLDCheyenne6 hr

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.